Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Constant lightheadedness

I am a 53 year old male and have been a type 1 diabetic for 41 years, fairly well controlled and have had a constant lightheadedness, which is similar to how a diabetic feels when thay are approaching a hypoglycemic event.  I have had this feeling for the last 18 months from the moment I wake up until I go to bed..whether I am standing or sitting, blood sugar is high, low or normal..blood pressure is high..low..or normal.  I am unable to focus, concentrate, have a stiff neck and short term memory lapses.  I cannot  feel hypoglycemic events approaching, have diabetic neuropathy in hands and feet and also have ED.  I have had the following tests:  MRI, MRA, stress test, EKG, EEG, tilt table test, sleep study, balance studies.  The balance studies suggested I had a 40% dysfunctional right inner ear and one ENT said that would not explain lightheadeness but would explain dizzziness and another ENT said he was sure this was the problem and the only thing I could do was yoga or Tai Chi.  MY PCP said that was crazy and proceeded to request the other tests I have had.  All tests were negative except tilt table where I fainted after given nitro glycerin and blood pressure fell to 73/39.  I do not faint normally.  The cardiologist at the test told me to add salt to my diet yet my daily blood pressure was never below 110/70.  My neurologist said my heart and brain are both working fine but may not be communicating  right with each other.  He suggested I take an anti-depressant or get further tests from a cardiologist.  After discussing with my PCP and aware of side effects of anti-depressants we decided this would not help my lightheadedness and she did not feel I was clinically depressed.  I believe it is the long-term effects of high and low blood sugars over a 41 year period but cannot find anything on the net that discusses such a possibity.  I would appreciate any suggestions.
1 Responses
1495448 tn?1326846430
MEDICAL PROFESSIONAL
I'm sorry to hear you're having difficulty.  Your symptoms may well be due to your diabetes.  Patients with type 1 diabetes often develop nerve damage over time as you know.  This nerve damage can cause autonomic instability and lightheadedness.  If you have not had an echocardiogram you need one for evaluation of your valves.  Severe aortic stenosis can also cause lightheadedness and low BP, especially after receiving nitroglycerin.

Best of luck.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.